View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
WEDNESDAY, March 2 (HealthDay News) -- The U.S. Food and Drug Administration has notified health care providers and consumers that taking prescription proton pump inhibitor (PPI) drugs for prolonged periods of time, particularly for longer than one year, may be associated with low serum magnesium levels (hypomagnesemia).
Low serum magnesium levels can cause adverse events, including muscle spasm, arrhythmias, and seizures. While magnesium supplementation may be used to treat hypomagnesemia, PPI use may need to be discontinued, as magnesium supplementation alone did not improve low serum magnesium levels in about a quarter of cases reviewed by the FDA.
Prescription PPIs include esomeprazole magnesium (Nexium), dexlansoprazole (Dexilant), omeprazole (Prilosec), omeprazole and sodium bicarbonate (Zegerid), lansoprazole (Prevacid), pantoprazole sodium (Protonix), rabeprazole sodium (AcipHex), and esomeprazole magnesium and naproxen (Vimovo). While over-the-counter PPIs are available, these agents are marketed at low doses and are only intended for a 14-day course of treatment up to three times per year. According to the FDA, there is a very small risk of hypomagnesemia when over-the-counter PPIs are taken according to the product labeling.
According to the FDA, "health care professionals should consider obtaining serum magnesium levels prior to initiation of prescription PPI treatment in patients expected to be on these drugs for long periods of time, as well as patients who take PPIs with medications such as digoxin, diuretics, or drugs that may cause hypomagnesemia. For patients taking digoxin, a heart medicine, this is especially important because low magnesium can increase the likelihood of serious side effects. Health care professionals should consider obtaining magnesium levels periodically in these patients."
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top